Starting t3

I've been taking around 100mcg levothyroxine for approx 7 years and it has mostly worked well for me, especially after I sorted out a vit D deficiency. I have Hashimotos and a high level of Peroxidase antibodies. Recently I have suffered days when I feel completely wiped out and exhausted, it comes and goes and in between I feel OK but the frequency of bad days was increasing and those periods lasting longer. I asked my endo to test my T3, which she doesn't usually do, and it was 4.0, compared to Free T4 of 20.3. My TSH was 2.35, although only a month before it had been 1.37 which was a little odd. She described the results as showing my free T3 as being in the 'normal range' however when I pointed out that it was low compared to the free T4 she agreed to trial liothyronine.

However: she said to take 20mcg on top of the 100mcg T4 and I wonder if this is a good idea. I am on day 3 and today suddenly feel very weird - I had a slight headache and now feel quite 'out of it' and wobbly. I have emailed her to ask if I should a) reduce the dose of thyroxine and b) split the T3.

I'm now convinced she has started me on too high a dose but those tablets are tiny surely it's difficult to cut them even with a pill cutter?

I have been seeing the same endocrinologist privately all along and she is rather resistant to any treatment other than t4 - she started practising in eastern Europe where only natural thyroid supplements were available and according to her the doses were very variable so she won't touch anything like that now.

Will these strange sensations subside once the T3 leaves my system in a few hours? I hope so as we are going on holiday tomorrow! Any advice gratefully received, thanks!

Last edited by

16 Replies

oldestnewest
  • healthunlocked.com/thyroidu...

    There are lots of earlier posts explaining how to reduce T4 and then add T3. I would reduce the T4 say to 175mcg or less and then add in half a tablet of T3 and then when you feel happy you could add a second half later in the day. T3 is 3 to 4 times stronger than T4. I am T3 only and take 12.5 mcg x 4 throughout the day.

    Just take it slowly and enjoy your holiday... :-)

  • Thanks Marz. I wonder why my endo (a professor no less!) gave me such poor advice. Seeing that I take t4 in 100mcg tablets, could I take 50 one day and 100 the next to achieve the correct dosage (I assume you mean I should cut down to 75mcg, not 175)?

  • I have learnt from others on this forum and have to say I have often read the poor advice given by Professors of Endocrinology. My daughter was told by a Professor of Endocrinology that she may or may not develop thyroid illness - even with raised anti-bodies and a LOW T3 and T4.

    Personally I would not alternate your dose - you will be fine reducing and adding in the T3. Of course it is trial and error so if you feel comfortable alternating then give it a try :-) My apologies for my mistake - yes I did mean to reduce the dose to 75mcg and NOT 175 :-(

    I have improved my health by following suggestions on this forum over the last 3 years - lots of reading and learning too.

    Regarding the variable doses in NDT your Prof talked about - I would have thought that is how the body works too - nothing is the same everyday surely ?

  • Marz, she's probably harking back to the 80s when there were problems with stability. NDT is listed in the USP-NF which means it has to conform to the standards which apply to all medicines.

  • Am sure you are correct. However I have often heard that medics have used the unstable excuse many times whether it is true or otherwise. Just scaremongering....

  • Marz, scaremongering and reinforcing outdated prejudices because they haven't kept up to date as new research replaces old.

  • Agreed. I think the "instability" issue is purely because blood levels of T3 fluctuate so much when on T3 only. I suppose this is similar to how quickly blood sugar levels fluctuate if you only eat sugar! This doesn't, however, necessarily mean that the metabolic effects of the T3 fluctuate anywhere near as much. Do any of these doctors actually know how long the T3 remains in the cells doing it's job? I doubt it. I am fairly sure, from my own experiences of T3, that the metabolic/cellular effects of the T3 are much longer lasting than the blood levels. Of course, that is just my totally inexpert opinion :D

  • Carolyn, I love your new look!!!! How are you feeling lately? I wonder if you have been able to lower your dose from your previous high.

    I'm doing okay on T3 only...tingly toes but mostly manageable.

    I've read there were also problems with T4 measurements. This has to be exact no matter which drug it is and that probably depends on the company.

    I've also read that Armour (Forest Labs) is going overseas for tax purposes so I hope this makes it more available for Europeans.

    xxoo

  • Lol. I'm hoping to go for my karate black belt next year :D

    I'm doing OK. I did start feeling hyper so reduced my dose to 75mcg which turned out to be too low and I became quite unwell. I am doing much better since increasing to 100mcg.

    It would be great if Armour was available more easily.

    Regarding the tingly toes, is your b12 high enough? Good to hear you are doing better :)

    In applying for postgraduate teacher training this week but will hopefully have some time to come on the forum.

    Take care

    Carolyn x

  • That is grand if you are feeling well enough to engage in studies! Good sign and hope you enjoy it.

    I've ordered another type of B12 and D3 which has been my big obstacle. Sunshine doesn't work when your skin is compromised and the pills don't absorb well.

    Yes, don't let this condition control your life (if you can help it).

  • Marz has given good advice. Just buy a pill cutter. I got a good little one from Superdrug. Some don't cut quite as well.

  • Thank you all - the woozy feeling is started to subside so hopefully can jump on my bike in a bit to the chemists!

  • Ondine, Your TSH 2.35 shows you were undermedicated on 100mcg. However, 20mcg T3 is equivalent to 60mcg T4 so you may be a little over replaced. I'd reduce T4 to 75mcg, 100mcg/50mcg alternate days is fine. Split the T3 with a pillcutter and try 10mcg daily for a week or two to get used to T3 before increasing to 20mcg which you can take it in 2 doses 6/12 hours apart.

  • Thanks Clutter. I don't really understand why my TSH was higher last time: 20/02/14 it was 1.73, 03/09/14 1.37 and then 27 days later up to 2.35. It seems quite drastic and my meds hadn't changed. Maybe I forgot to take one 100mcg tablet in that period - could that cause it? I asked my endo and she didn't comment, typically!

  • Ondine, missing 1 x 100mcg isn't likely to cause a rise in TSH. TSH fluctuates throughout the day and night so TSH is higher early in the morning than the afternoon. If you had your thyroid tests at the same time of day the higher TSH may have been due to a Hashi attack on your thyroid.

  • Hashi attack! They should invent a video game ;-)

You may also like...